Site Map

Paraquat poisoning

Paraquat lung

Paraquat (dipyridylium) is a highly toxic weed killer (herbicide). In the past, the United States encouraged Mexico to use it to destroy marijuana plants. Later, research showed this herbicide was dangerous to workers who applied it to the plants.

This article discusses the health problems that can occur from swallowing or breathing in paraquat.

This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Images

Lungs

I Would Like to Learn About:

Causes

In the United States, paraquat is classified as "restricted commercial use." People must obtain a license to use the product.

Breathing in paraquat may cause lung damage and can lead to a disease called paraquat lung. Paraquat causes damage to the body when it touches the lining of the mouth, stomach, or intestines. You can get sick if paraquat touches a cut on your skin. Paraquat may also damage the kidneys, liver, and esophagus (the tube that food goes down from your mouth to your stomach).

If paraquat is swallowed, death can quickly occur. Death may occur from a hole in the esophagus, or from severe inflammation of the area that surrounds the major blood vessels and airways in the middle of the chest (mediastinum).

Long-term exposure to paraquat may cause scarring of the lungs called pulmonary fibrosis. This makes it hard to breathe.

Symptoms

Symptoms of paraquat poisoning include:

Exams and Tests

You will be asked if you have been exposed to paraquat. Take the container with you to the hospital, if possible.

The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests that may be done include:

Treatment

There is no specific treatment for paraquat poisoning. The goal is to relieve symptoms and treat complications. If you are exposed, first aid measures include:

At the hospital, you will likely receive:

Outlook (Prognosis)

The outcome depends on how severe the exposure is. Some people may develop mild breathing-related symptoms and have a full recovery. Others may have permanent changes in their lungs. If a person swallowed the poison, death is likely without immediate medical care.

Possible Complications

These complications can occur from paraquat poisoning:

When to Contact a Medical Professional

If you believe you have been exposed to paraquat, seek medical care right away.

Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Prevention

Read labels on all chemical products. Do not use any that contain paraquat. Stay away from areas where it may be used. Keep all poisons in their original container and out of reach from children.

Related Information

Lung disease
Substance use
Respiratory
Neonatal respiratory distress syndrome

References

Kuschner WG, Blanc PD. Acute responses to toxic exposures. In: Broaddus VC, Ernst JD, King TE, et al, eds. Murray and Nadel's Textbook of Respiratory Medicine. 6th ed. Philadelphia, PA: Elsevier; 2022:chap 103.

Welker K, Thompson TM. Pesticides. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 157.

BACK TO TOP

Review Date: 7/5/2021  

Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.

ADAM Quality Logo
Health Content Provider
06/01/2025

A.D.A.M., Inc. is accredited by URAC, for Health Content Provider (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics. This site complies with the HONcode standard for trustworthy health information: verify here.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2022 A.D.A.M., a business unit of Ebix, Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.